Ohio, 2007

Lake-Effect Snow in Ohio, January 24 to 25, 2007

January 24 to 25, 2007 · NWS CLE · 4 events in 3 counties and zones

An arctic cold front moved southeast across Northeast Ohio on January 24th. Very cold northwest winds behind the front caused lake effect snow showers to develop on the 24th and persist through most of the 25th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An arctic cold front moved southeast across Northeast Ohio on January 24th. Very cold northwest winds behind the front caused lake effect snow showers to develop on the 24th and persist through most of the 25th. Significant accumulations occurred along and north of Interstate 90 in Lake and Ashtabula Counties. Dozens of accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 24, 6:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 24, 6:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
615 AM EST WED JAN 24 2007

.AVIATION(12Z-12Z)...
SPOTTY FREEZING DRIZZLE HAS OCCURRED EARLY THIS MORNING...MAINLY
AWAY FROM THE LAKE SO WILL INCLUDE IN THE MORNING PKG FOR A FEW
HOURS.  LATER THIS MORNING AND THIS AFTERNOON COLDER AIR ALOFT WORKS
INTO THE AREA.  GIVEN TEMPERATURES ALOFT BLV MUCH OF THE LIQUID IN
THE CLOUDS TO TURN TO ICE SO WILL BRING BACK LIGHT SNOW THIS
AFTERNOON. COLD FRONT AND ASSOCIATED LOW PRES MOVE THROUGH THE AREA
TONIGHT.  EXPECT THE LAKE TO BECOME ACTIVE AFTER 00Z TONIGHT AND
ESPECIALLY AFTER 06Z AS A RATHER VIGEROUS IMPULSE MOVES THROUGH THE
AREA.  EXPECT MAINLY MVFR CONDS TO IMPROVE BRIEFLY TO VFR LATE
MORNING BEFORE DIPPING BACK TO MVFR WITH SCATTERED SNOW SHOWERS.
TONIGHT CONDS WILL BE BEST WEST AND LOWEST EAST...DOWN WIND OF THE
LAKE WHERE IFR IN SNOW IS LIKELY.

&&

.SHORT TERM (TODAY)...
REPORT OF PTCHY FREEZING DRIZZLE NEAR MNN AND MFD SO UPDATED TO ADD
PATCHY FREEZING DRIZZLE ACROSS ENTIRE FORECAST AREA THIS MORNING.
FREEZING DRIZZLE SHOULD END BY MID MORNING AS HIGHER CLOUDS MOVE
IN FROM NW AHEAD OF APPROACHING SYSTEM.

&&

.PREVIOUS SHORT TERM(TODAY THRU FRIDAY)...
FOR THIS MORNING UPPER LEVEL DISTURBANCE MOVING ACROSS SRN OH/KY
KICKING OFF SOME LIGHT SNOW THERE.  JUST EXPECT FLURRIES ACROSS NRN
OH/NW PA.  HOWEVER...CLOUD TOPS OF THE LOWER CLOUDS ONLY AROUND -10C
SO AS THE HIGHER CLOUDS MOVE EAST LOSING THE SEEDING CLOUDS AND
CREATING SOME PTCHY FREEZING DRIZZLE OVER NE OH/NW PA THIS MORNING.
LATER THIS AFTERNOON WEAK DISTURBANCE ACROSS THE UPPER MIDWEST WILL
MOVE ACROSS OHIO KICKING OFF SOME LIGHT SNOW...WITH SNOW FALL
AMOUNTS OF LITTLE OR NONE ACROSS WRN OH TO AN INCH OR LESS NE OH/NW
PA.

EXPECT LAKE EFFECT SNOW TO START LATE TONIGHT AS THE ARCTIC COLD
FRONT ACROSS NRN MI FINALLY PUSHES ACROSS THE AREA.  A SECONDARY
TROUGH WILL SWING ACROSS THE AREA THURSDAY AFTERNOON WITH A
REINFORCING BLAST OF COLD AIR.  BY THURSDAY AFTERNOON 850 TEMPS
PLUNGE TO -21C WHILE THE 700 MB TEMPS DIP TO -28C.  SNOW WONT BE
CONFINED TO PRIMARY SNOW BELT THIS TIME AS WINDS BELOW 800MB WILL BE
PREDOMINATELY FROM THE NORTH UNTIL THE SECONDARY TROUGH SWINGS
THROUGH THURSDAY AFTERNOON...THEN THE WINDS SHIFT TO THE NW.  SNOW
WILL GRADUALLY END FROM THE WEST ON FRIDAY AS HIGH PRESSURE NUDGES
EAST.  DONT EXPECT SNOW TO END AT ERIE UNTIL LATE FRIDAY AFTERNOON.

 &&

.LONG TERM (FRI THRU TUE)...
SEASONABLE PATTERN WILL CONT THRU THE END OF THE PERIOD. VERY GOOD
AGREEMENT TDA AMONGST THE LONG RANGE GUID WITH GOOD RUN TO RUN
CONTINUITY TOO.  BIG STORY WILL BE SLOWLY AMPLIFYING WRN CONUS
RIDGE.  THIS RESULTS IN MEAN TROFINESS IN THE E WITH FREQUENT
CLIPPER TYPE STORMS.  PATTERN DOESN/T LOOK TOO FRIGID BUT CERTAINLY
TEMPS WILL AVERAGE A TAD BELOW NORMAL FOR THE PERIOD.  THE PERIOD
SHOULD START OUT MAINLY DRY AS SFC RIDGING AND DRY AIR WORK IN FROM
THE W ON FRI.  A COLD FRONT WILL DIVE SE ACROSS REGION ON SAT AND
COULD BE SOME SYNOPTIC SNOW ASSOC WITH THIS.  PREVIOUS PACKAGE
ALREADY HAS CHC WORDING AND THAT SEEM REASONABLE FOR NOW.  WILL BE
SOME LAKE EFFECT ACTIVITY ON SUN AS 850 MB TEMPS DIP INTO THE NEG 14
TO 16 RANGE.  DRY AIR WILL CONT TO WORK IN FROM THE W SUN NGT INTO
MON AND MOST OF ACTIVITY SHOULD BE DONE BY 00Z TUE AS FLOW BY THEN
WILL BE SWLY.  ANOTHER QUICK MOVING FRONTAL SYSTEM WILL RACE ACROSS
REGION AT END OF PERIOD.  FOR NOW JUST MORE CHC POPS.  WILL PROB NOT
SEE TEMPS CLIMB ABOVE FREEZING DURING PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...OHZ010>014-020>023-089 LAKE EFFECT SNOW WATCH IN EFFECT
PA...PAZ001>003 LAKE EFFECT SNOW WATCH IN EFFECT
&&

SHORT TERM...DJB
LONG TERM...KUBINA
AVIATION...TK
Hazardous weather outlook, Jan 24, 5:10 AM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
510 AM EST WED JAN 24 2007

OHZ011>014-021>023-089-PAZ001>003-251015-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
510 AM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL START LATE TONIGHT. UP TO 3 TO 5 INCHES OF
SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS OF GEAUGA...ASH TABULA
AND INLAND ERIE COUNTIES. TWO TO 4 INCHES IS POSSIBLE NEAR THE
ERIE LAKE SHORE FROM EASTERN CUYAHOGA COUNTY EAST TO ERIE
PA...WHILE A WIDESPREAD 1 TO 3 INCHES IS EXPECTED ACROSS THE
REMAINDER OF NE OH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LAKE EFFECT SNOW WILL CONTINUE ACROSS THE PRIMARY AND SECONDARY SNOW
BELT THURSDAY AND THURSDAY NIGHT...GRADUALLY ENDING FROM THE WEST
ON FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-OHZ003-006>010-017>020-027>033-036>038-047-
251015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
510 AM EST WED JAN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Lake

When
January 24, 9:00 AM EST to January 25, 3:00 PM EST
Where
Lake forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Lake effect snow showers began during the morning hours of the 24th and continued into the afternoon hours of the 25th. The heaviest snow fell during the morning hours of the 25th. Snow accumulations generally ranged from 6 to 10 inches across Lake County. A maximum of 12.5 inches was reported in Madison Township.

Lake-Effect Snow, Ashtabula

When
January 24, 9:00 AM EST to January 25, 3:00 PM EST
Where
Ashtabula forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed on the morning of January 24th and continued into the afternoon hours of the 25th. Some of the heaviest snow fell during the evening hours of the 24th when over six inches of snow fell in a just a few hours along and north of Interstate 90. Storm total accumulations of 10 to 18 inches were reported in northern Ashtabula County. A peak of 20.5 inches was reported in Geneva.

Lake-Effect Snow, Ashtabula

When
January 24, 9:00 AM EST to January 25, 3:00 PM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Lake effect snow showers developed during the morning hours of the 24th and continued into the afternoon of the 25th. The heaviest snow fell in the northeast corner of the county. Accumulations across inland sections of Ashtabula County ranged from 6 to 10 inches. A spotter near Pierpont measured 10.5 inches.

Lake-Effect Snow, Geauga

When
January 24, 9:00 AM EST to January 25, 3:00 PM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Lake effect snow showers began during the morning hours of the 24th and continued into the afternoon of the 25th. Some of the heaviest snow fell during the evening hours of the 24th. Total accumulations of 6 to 10 inches were reported throughout northern Geauga County. A peak total of 10.7 inches was reported near Thompson.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12538, 12539, 12540, 12541.